Another thing for HCPs to lookout for: rebound post-fingolimod. #ClinicSpeak #NeuroSpeak
An emerging and very important differentiator in the MS space is rebound activity that occurs when stopping a therapy. The MHRA have now made this a reportable, or yellow-card, event. It is good to see the regulators taking such a keen interest in such an important issue. Maybe they are begging to flex their muscles before the EMA departs after Brexit.
MHRA: Multiple sclerosis therapies: signal of rebound effect after stopping or switching therapy. April 2017.
Healthcare professionals should report any suspected adverse effects relating to fingolimod (Gilenya▼) or other treatments for multiple sclerosis, including suspected adverse effects occurring after discontinuation, via the Yellow Card Scheme.
We are aware of two recently published articles1 2 describing a suspected rebound syndrome (clinical and radiological signs of severe exacerbation beyond what was expected for that patient prior to discontinuation or treatment change) in patients with multiple sclerosis after treatment with fingolimod (Gilenya▼) was stopped, some of whom were switched to other treatments.
In conjunction with other European national regulatory authorities and the European Medicines Agency, we are evaluating all available evidence on this safety signal. Further information on the outcome of the review and any relevant new guidance will be issued as soon as it is available.
Healthcare professionals are reminded to be vigilant for such events and report any suspected adverse effects relating to fingolimod or other treatments for multiple sclerosis via the Yellow Card Scheme.
For any reports of suspected rebound effect, please provide as much detail as possible. This could include any clinical, imaging and other test details; along with a description of disease activity prior to and during therapy.
Article citation: Drug Safety Update volume 10, issue 9, April 2017: 3.
Hatcher SE et al. Rebound syndrome in patients with multiple sclerosis after cessation of fingolimod treatment. JAMA Neurol 2016; 73: 790–94.
Willis M et al. An observational study of alemtuzumab following fingolimod for multiple sclerosis. Neurol Neuroimmunol Neuroinflamm 2017; 4: e320.
Labels: #ClinicSpeak, #NeuroSpeak, fingolimod, MHRA, yellow card